PAINESVILLE TOWNSHIP, Ohio — Three people overdosed within a 12-hour period after smoking marijuana laced with an unknown opiate, the Painesville Township Fire Department said.
The fire department issued a warning on its Facebook page after three people overdosed late Tuesday and early Wednesday in Painesville Township. Fire department paramedics revived all three with Narcan, a life-saving opioid overdose antidote, Chief Frank Whittaker said Thursday.
“We haven’t seen anything like this before,” Whittaker said. “That’s why we wanted to warn the public.”
Hospital staffers performed initial tests that showed opiates in each of the three cases. The hospital is still running toxicology tests that could identify the drug, but the fire department believes it could be heroin or fentanyl, Whittaker said.
The Painesville Township Fire Department contacted other departments in the area, but officials have not identified any other cases of marijuana laces with opiates, Whittaker said.
Opiate overdose deaths nearly tripled last year in Lake County, primarily due to a spike in deaths caused by other drugs laced with fentanyl, statistics show.
The Lake County Coroner’s Office attributed 72 deaths last year to heroin, fentanyl or a combination of the two drugs. That’s up from the 28 people killed by those drugs in 2015 and the 27 who died in 2014, the coroner’s office said earlier this month.
If you’d like to comment on this story, visit Thursday’s crime and courts comments section.